Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 11, 2020Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jul 11, 2020, 6:39 PM EDT for Niagara County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 6:39 PM EDT (22:39 UTC)
Expired
Jul 11, 2020, 7:15 PM EDT
In force
36 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS81 KBUF 112239
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
639 PM EDT Sat Jul 11 2020

NYZ001-010-112315-
Niagara-Northern Erie-
639 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES...

At 639 PM EDT, a strong thunderstorm was located over Lockport,
moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lockport, Pendleton, Akron, Gasport, Pendleton Center, Wolcottsville
and Rapids.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4325 7869 4315 7846 4298 7846 4297 7847
      4310 7881
TIME...MOT...LOC 2239Z 301DEG 26KT 4314 7867 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 11, 5:36 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 11, 5:36 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
536 PM EDT Sat Jul 11 2020

.SYNOPSIS...
A complex area of low pressure including the tropical remnants
of Fay will move across the region through this evening.
Widespread showers with this system will alleviate drought
conditions, but there's also a risk of thunderstorms producing
locally heavy rainfall and damaging winds. Showers and storms
will taper off tonight, followed by scattered thunderstorms on
Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Showers and storms associated with a complex frontal boundary will
taper off from west to east tonight. There will still be heavy
'rainers' east of the Genesee valley with the risk for strong to
severe storms persisting until 00z over the North Country.

Trimmed back Pops for Sunday, with guidance suggesting the initial
shortwave will exit quickly to the east. There still will be a
broad trough across the region, which will support scattered
afternoon showers and possibly a thunderstorm. Lake breeze
boundaries may provide a focus showers and storms. It will be
notably cooler on Sunday with highs within a few degrees of 80
at most locations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A deep upper level trough will progress northward across the eastern
third of the CONUS Sunday night through Monday night. While the
trough axis will reside overtop of the region, this pattern will
allow for the passage of a shortwave across the region Sunday night.
In its wake, another shortwave will pass through Monday which will
cause the overall pattern to shift.

With the passage of the first shortwave Sunday night into Monday,
its associated surface low and cold frontal boundary will bring
chances for rain showers. Shower and storm chances will remain
through Monday night as another shortwave will promote diurnally
driven convection. Otherwise, temperatures Monday will warm up to
mid to upper 70s across the region.

As the upper level pattern begins to shift Monday night and Tuesday,
surface high pressure will begin to build eastward into the region.
With the high pressure pushing in from the west, the potential for
showers will diminish throughout Monday night, drying out for
Tuesday. High temperatures Tuesday will rise up into the upper 70s
and low 80s across the region.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The upper level ridge will flatten and move across the Northeast mid-
week. Warm air advection will bring warmer temperatures back into
the region with highs climbing into the upper 80s Wednesday.

The ridge continues to flatten and the flow becomes more or less
zonal with the exception of a few weak shortwave troughs that move
across the Great Lakes basin. An elongated area of high pressure
will sit across the lower half of the Lower 48 through Saturday.
Little sign of any widespread rainfall during this period however
showers and thunderstorms are possible. Heat and humidity will
increase into next weekend.

Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 18-24 period...and the corresponding 8-14 temp
outlook has a 70 percent bullseye for above normal temps over the
region.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Widespread showers and thunderstorms east of the Genesee valley early
tonight will result in periods of MVFR to IFR conditions. Otherwise
mainly VFR weather can be expected later tonight through Sunday.

Outlook...

Sunday night...VFR.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday and Wednesday...VFR.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
Winds in the wake of a complex frontal boundary will result in
freshening winds throughout the Lower Great Lakes. This will result
in widespread small craft advisories for tonight into early Sunday
morning.

A weakening pressure gradient Sunday afternoon and night will allow
winds and waves to subside. High pressure will then provide gentle
to occasional moderate breezes Monday and Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Sunday for NYZ019.
MARINE...Small Craft Advisory until 1 AM EDT Sunday for LEZ040-041.
         Small Craft Advisory from 9 PM this evening to 11 AM
         EDT Sunday for LOZ042>044.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...EAJ/HSK/RSH/Thomas
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 11, 4:27 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
427 AM EDT Sat Jul 11 2020

NYZ010>012-020-021-085-120830-
Northern Erie-Genesee-Wyoming-Cattaraugus-Allegany-Southern Erie-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-007-008-013-014-120830-
Monroe-Jefferson-Lewis-Livingston-Ontario-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-120830-
Chautauqua-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Erie.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-120830-
Niagara-Orleans-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-120830-
Wayne-Northern Cayuga-Oswego-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk is expected Sunday for beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 11, 5:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
531 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     2 SSW MACEDON           43.04N  77.32W
07/11/2020                   WAYNE              NY   LAW ENFORCEMENT

            TREES DOWN.

&&

EVENT NUMBER BUF2000859

KRA
Local storm report, Jul 11, 5:33 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
533 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     MARION                  43.14N  77.19W
07/11/2020                   WAYNE              NY   LAW ENFORCEMENT

            TREES DOWN AND WIRES DOWN ON ROAD.

&&

EVENT NUMBER BUF2000860

KRA
Local storm report, Jul 11, 5:39 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
539 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     HASTINGS                43.37N  76.15W
07/11/2020                   OSWEGO             NY   SOCIAL MEDIA

            LARGE TREE DOWN IN HASTINGS

&&

EVENT NUMBER BUF2000861

KRA
Local storm report, Jul 11, 6:19 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
619 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 ENE WEST WEBSTER      43.21N  77.47W
07/11/2020                   MONROE             NY   LAW ENFORCEMENT

            FLOODING ON FIVE MILE LINE ROAD.

&&

EVENT NUMBER BUF2000862

KRA
Local storm report, Jul 11, 6:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
638 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     GOULDS MILL             43.61N  75.34W
07/11/2020                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON RIVER RD.

&&

EVENT NUMBER BUF2000863

KRA
Special weather statement, Jul 11, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
639 PM EDT Sat Jul 11 2020

NYZ001-010-112315-
Niagara-Northern Erie-
639 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES...

At 639 PM EDT, a strong thunderstorm was located over Lockport,
moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lockport, Pendleton, Akron, Gasport, Pendleton Center, Wolcottsville
and Rapids.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4325 7869 4315 7846 4298 7846 4297 7847
      4310 7881
TIME...MOT...LOC 2239Z 301DEG 26KT 4314 7867

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:24 PM EDTSpecial Marine WarningBUF66 min
Jul 10, 8:36 PM EDTSpecial Weather StatementBUFChautauqua69 min
Jul 10, 8:53 PM EDTFlash Flood WarningBUFChautauqua106 min
Jul 11, 4:40 AM EDTSmall Craft AdvisoryBUF29 hr
Jul 11, 11:26 AM EDTBeach Hazards StatementBUFChautauqua14 hr
Jul 11, 11:48 AM EDTSpecial Weather StatementBUFChautauqua87 min
Jul 11, 12:30 PM EDTSpecial Weather StatementBUFGenesee30 min
Jul 11, 1:00 PM EDTSpecial Marine WarningBUF45 min
Jul 11, 1:20 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jul 11, 1:28 PM EDTSpecial Weather StatementBUFMonroe47 min
Jul 11, 1:30 PM EDTSpecial Marine WarningBUF34 min
Jul 11, 1:35 PM EDTSpecial Weather StatementBUFChautauqua40 min
Jul 11, 1:55 PM EDTSpecial Weather StatementBUFErie50 min
Jul 11, 2:10 PM EDTSpecial Weather StatementBUFGenesee50 min
Jul 11, 2:18 PM EDTSevere Thunderstorm WarningBUFErie, Genesee39 min
Jul 11, 2:29 PM EDTSpecial Weather StatementBUFWayne46 min
Jul 11, 2:41 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie4 hr
Jul 11, 3:09 PM EDTSpecial Weather StatementBUFOswego51 min
Jul 11, 3:18 PM EDTSpecial Marine WarningBUF57 min
Jul 11, 3:30 PM EDTSpecial Weather StatementBUFMonroe60 min
Jul 11, 3:43 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne43 min
Jul 11, 4:02 PM EDTFlash Flood WarningBUFMonroe, Wayne4 hr
Jul 11, 4:11 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego64 min
Jul 11, 4:13 PM EDTSpecial Marine WarningBUF92 min
Jul 11, 4:23 PM EDTSevere Thunderstorm WarningBUFLewis67 min
Jul 11, 4:37 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego53 min
Jul 11, 4:52 PM EDTFlash Flood WarningBUFLivingston4 hr
Jul 11, 5:26 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis64 min
Jul 11, 7:38 PM EDTSpecial Weather StatementBUFOswego37 min
Jul 11, 7:56 PM EDTAreal Flood WarningBUFMonroe6 hr
Jul 11, 7:56 PM EDTSevere Thunderstorm WarningBUFOswego43 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.